Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 27, NWS Wilmington, NC

May 5, 2008Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 5, 2008, 2:48 PM EDT for Horry County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2008, 2:48 PM EDT (18:48 UTC)
Expired
May 5, 2008, 3:30 PM EDT
In force
42 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

County Horry County, SC

The radar

The Wilmington radar (KLTX), 52 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 2:55 PM EDTHAIL 0.752 S Loris, SCPENNY SIZE HAIL WAS REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 051848
SVRILM
SCC051-051930-
/O.NEW.KILM.SV.W.0027.080505T1848Z-080505T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
248 PM EDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 330 PM EDT

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ALLSBROOK...OR 15 MILES NORTHEAST OF
  CONWAY...AND MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ADRIAN BY 255 PM...
   HOMEWOOD BY 305 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3384 7904 3405 7919 3415 7892 3400 7877
TIME...MOT...LOC 1848Z 059DEG 22KT 3401 7898

$$


REK
1 follow-up statement
000 
WWUS52 KILM 051925
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
326 PM EDT MON MAY 5 2008

SCC051-051936-
/O.EXP.KILM.SV.W.0027.000000T0000Z-080505T1930Z/
HORRY SC-
326 PM EDT MON MAY 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HORRY COUNTY WILL
EXPIRE AT 330 PM EDT...

AT 317 PM EDT...THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING
HAS WEAKENED...THUS THE WARNING WAS ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3384 7904 3405 7919 3415 7892 3400 7877
TIME...MOT...LOC 1926Z 059DEG 22KT 3389 7922

$$

REK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:01 AM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 5, 9:01 AM EDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
901 AM EDT MON MAY 5 2008

.SYNOPSIS...
A FRONTAL SYSTEM WILL DRIFT SOUTH AND AWAY FROM THE AREA THIS
MORNING. HIGH PRESSURE WILL THEN SLOWLY BUILD IN...MOVING OVERHEAD
AND THEN OFFSHORE ON WEDNESDAY. A COLD FRONT IS EXPECTED TO CROSS
OVER THE AREA LATE ON FRIDAY...AND STALL TO OUR SOUTH OVER THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM MONDAY...WIDELY SCATTERED CONVECTION WORKING ACROSS THE
FORECAST AREA EARLY THIS MORNING...SOME ENHANCEMENT WITH THE CELL
MERGERS OTHERWISE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
A COLD FRONT WILL SAG SOUTH INTO THE AREA THIS MORNING WITH WEAK
CONVERGENCE IN THE LOWER LEVELS WHILE A LEAD IMPULSE MOVES BY.
ENOUGH UVV AND MARGINAL INSTABILITY TO SUPPORT CHANCE POPS THROUGH
THE DAY...ESPECIALLY AS ANOTHER IMPULSE MOVES INTO THE AREA. VARYING
CLOUD CONDITIONS TODAY WITH HIGHS 75-80 ACROSS THE NORTHERN ZONES TO
THE LOWER 80S ACROSS THE FAR SOUTHWESTERN ZONES. POPS WILL DIMINISH
DURING THE EVENING AND PATCHY FOG IS POSSIBLE OVERNIGHT. STAYED WITH
A BLEND OF GUIDANCE FOR THE MINS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...FLOW ALOFT FLATTENS ON TUE AS 5H TROF EXITS TO
THE E WHILE AT THE SFC HIGH PRESSURE BUILDS IN FROM THE NW. NEW AIR
MASS BUILDING IN IS VERY DRY AND FORECAST SOUNDINGS SUGGEST WEAK
CAPPING BETWEEN 600 AND 700 MB...ASSOCIATED WITH 700 MB RIDGE.

MAY SEE SOME FLAT CU ASSOCIATED WITH AFTN SEA BREEZES EACH DAY...BUT
OTHERWISE ANTICIPATE CLEAR SKIES WITH NO PRECIP AND ABOVE CLIMO
TEMPS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...PERIOD WILL BE DEFINED BY 2 LOW PRESSURE
SYSTEMS SEPARATED BY A BRIEF PERIOD OF HIGH PRESSURE. THE FIRST
LOW EMERGES FROM THE PLAINS THURSDAY AND HEADS NE. GFS ENSEMBLE
AND THE LATEST CANADIAN/ECMWF ALL TRACK THE FIRST SYSTEM N OF THE
AREA WITH TRAILING COLD FRONT PUSHING THROUGH LATE FRI. BEST
PRECIP CHANCES APPEAR TO BE THU AND THU NIGHT AS MOISTURE
INCREASES AND LOW LEVEL JET DEVELOPS. GFS IS SHOWING A STRONG
SHORTWAVE ROUNDING THE BASE OF THE TROF THU NIGHT...BUT STRENGTH
MAY BE OVERDONE DUE TO FEEDBACK. KEPT LOW CHC POPS FRI/FRI NIGHT
BUT GUIDANCE IS STARTING TO SHOW A DRIER FROPA. IF THIS TRENDS
CONTINUES POPS DURING THIS PERIOD MAY NEED TO BE SCALED BACK.

HIGH PRESSURE BUILDS IN FOR SAT BUT ZONAL FLOW ALOFT KEEPS THINGS
MOVING...SHIFTING HIGH OFF THE COAST SAT NIGHT AND ALLOWING STALLED
COLD FRONT TO EDGE BACK NORTH AS A WARM FRONT. FOR NOW HAVE SILENT
POPS ON SUN AND SUN NIGHT BUT POP INCREASES IN THE NEAR FUTURE SEEM
LIKE A SURE BET AS BOTH THE GFS AND THE ECMWF ARE IN FAIRLY GOOD
AGREEMENT FOR SUN/SUN NIGHT WITH RESPECT TO SFC FEATURES AND
MOISTURE.

TEMPS WILL BE NEAR TO ABOVE CLIMO THROUGH THE PERIOD WITH TE WARMEST
TEMPS...LOW TO MID 80S...THU AND FRI...AND MID 60S...THU/FRI NIGHT.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
THUNDERSTORMS HAVE DISSIPATED NEAR ILM THIS MORNING BUT SHOWERS
CONTINUE JUST TO THE NORTHEAST OF THE TERMINAL. VFR AT THE OTHER
TERMINALS EXCEPT FOR MVFR VISIBILITIES AT CRE. WITH A FRONTAL
BOUNDARY IN THE AREA...A SEA BREEZE BOUNDARY SETTING UP BY LATE
MORNING...AND THE APPROACH OF AN UPPER IMPULSE...EXPECTING
THUNDERSTORMS TO AFFECT THE TERMINALS TODAY. DUE TO LESS CLOUDINESS
CONVECTIVE TEMPS SHOULD BE REACHED NEAR THE FLO/LBT TERMINALS
EARLIEST WITH HEATING SUBDUED SOMEWHAT DUE TO CONVECTIVE DEBRIS AT
THE COASTAL TERMINALS THIS MORNING. THE EXACT LOCATION IS DIFFICULT
TO DETERMINE ATTM WITH SEVERAL BOUNDARYS PUT OUT BY THIS MORNINGS
CONVECTION...BUT THUNDERSTORMS SHOULD FIRE BY 17Z NEAR FLO/LBT AND
BY 19Z NEAR THE COASTAL TERMINALS. THE UPPER IMPULSE PASSES BY THIS
EVENING WITH CONVECTION ENDING. REASONABLE CHANCE OF MVFR
VISIBILITIES BY 03Z AS CLOUDS INITIALLY CLEAR OUT. AS PRESSURE
GRADIENT INCREASES OVERNIGHT SURFACE WINDS SHOULD INCREASE PRODUCING
VFR CONDITIONS.

EXTENDED OUTLOOK MONDAY THROUGH FRIDAY...A CHANCE OF MVFR/IFR
ASSOCIATED WITH THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM MONDAY...NO CHANGES TO THE NEAR TERM. SLACK GRADIENT
WILL KEEP WINDS LIGHT TODAY. SEAS WILL STAY IN THE 2 TO 3 FT
RANGE.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...PERIOD WILL SEE A TRANSITION FROM N/NE WINDS
TUE TO E/SE TUE NIGHT AS SFC HIGH BUILDS IN FROM THE NW. CENTER OF
HIGH TRANSITIONS OFFSHORE TUE NIGHT INTO WED WITH SRLY FLOW
DEVELOPING ON WED. GRADIENT THROUGH THE PERIOD WILL REMAIN WEAK
WITH SPEEDS AROUND 10 KT.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...SRLY FLOW BEGINS INCREASING ON THU AS GRADIENT
TIGHTENS WITH APPROACH OF NEXT SFC LOW. COMBINATION OF INCREASING
SPEEDS AND PROLONGED PERIOD OF SRLY FLOW WILL PUSH SEAS TO NEAR
SCA THRESHOLDS THU EVENING. SPEEDS MAY HIT 25 KT ON FRI...BUT SEAS
WILL MOST LIKELY REACH SCA CRITERIA ON FRI.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...REK
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 5, 11:59 AM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 AM EDT MON MAY 5 2008

AMZ250-252-254-256-061600-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1159 AM EDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS THROUGH
THIS EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORM WILL BE
LARGE HAIL. IN ADDITION LOCALIZED WIND GUSTS UP TO 35 KNOTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061600-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
1159 AM EDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY. THE PRIMARY THREAT
WILL BE LARGE HAIL. THUNDERSTORM ACTIVITY WILL WEAKEN DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

REK

In the hours before

Special weather statement, May 5, 1:50 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
150 PM EDT MON MAY 5 2008

NCZ097-051845-
PENDER-
150 PM EDT MON MAY 5 2008

...STRONG THUNDERSTORMS DRIFTING ACROSS WESTERN PENDER COUNTY...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS NEAR WATHA AND WILLARD IN NORTHWESTERN PENDER
COUNTY.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING AS
THEY DRIFT TOWARD THE SOUTH AT 5 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE ASHTON...BURGAW...
EDGECOMB...MALPASS CORNER...MAPLE HILL...MOORETOWN...MURRAY TOWN...
PENDERLEA...ROCKY POINT...VAN EDEN...WARDS CORNER AND WHITE STOCKING.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

15
Local storm report, May 5, 2:41 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
241 PM EDT MON MAY 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             7 S NAKINA              34.03N 78.67W
05/05/2008  E0.88 INCH       COLUMBUS           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL WAS REPORTED.

&&

LOEWENTH
Local storm report, May 5, 2:45 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT MON MAY 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BURGAW                  34.55N 77.93W
05/05/2008  E0.75 INCH       PENDER             NC   LAW ENFORCEMENT

            PENNY SIZE HAIL WAS REPORTED.

&&

LOEWENTH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:54 PM EDTSevere Thunderstorm WarningILMHorry36 min
May 5, 1:37 PM EDTSevere Thunderstorm WarningILMHorry38 min
May 5, 2:20 PM EDTSevere Thunderstorm WarningILMMarlboro55 min
May 5, 2:49 PM EDTSevere Thunderstorm WarningILMDarlington56 min
May 5, 3:16 PM EDTSevere Thunderstorm WarningILMMarlboro59 min
May 5, 3:20 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry40 min
May 5, 3:29 PM EDTSevere Thunderstorm WarningILMDillon61 min
May 5, 4:11 PM EDTSevere Thunderstorm WarningILMDillon, Marion34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.